Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 28, NWS Twin Cities, MN

June 5, 20244 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 2024, 6:18 PM CDT for 4 counties in Minnesota. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2024, 6:18 PM CDT (23:18 UTC)
Expired
Jun 5, 2024, 6:39 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:25 PM CDTTSTM WND DMG1 Ene Mendota Heights, MNLarge tree down on powerlines. Reported via X.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS53 KMPX 052318
SVRMPX
MNC037-053-123-163-060000-
/O.NEW.KMPX.SV.W.0028.240605T2318Z-240606T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
618 PM CDT Wed Jun 5 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  East central Hennepin County in east central Minnesota...
  Northeastern Dakota County in east central Minnesota...
  Southern Washington County in east central Minnesota...
  Southern Ramsey County in east central Minnesota...

* Until 700 PM CDT.

* At 618 PM CDT, a severe thunderstorm was located near Minneapolis,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove,
  Inver Grove Heights, Oakdale, South St. Paul, West St. Paul,
  Mendota Heights, and Lake Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4492 9330 4501 9326 4493 9275 4491 9275
      4476 9287
TIME...MOT...LOC 2318Z 291DEG 36KT 4494 9320 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
2 follow-up statements
530 
WWUS53 KMPX 052332
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Wed Jun 5 2024

MNC053-052342-
/O.CAN.KMPX.SV.W.0028.000000T0000Z-240606T0000Z/
Hennepin MN-
632 PM CDT Wed Jun 5 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENNEPIN COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4486 9313 4498 9307 4493 9275 4491 9275
      4476 9287
TIME...MOT...LOC 2332Z 290DEG 36KT 4489 9301 

$$

MNC037-123-163-060000-
/O.CON.KMPX.SV.W.0028.000000T0000Z-240606T0000Z/
Dakota MN-Washington MN-Ramsey MN-
632 PM CDT Wed Jun 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN DAKOTA...SOUTHERN WASHINGTON AND SOUTHEASTERN RAMSEY
COUNTIES...

At 632 PM CDT, a severe thunderstorm was located over South St. Paul,
or near St. Paul, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Oakdale, South St. Paul, West St. Paul, Mendota Heights,
Lake Elmo, and St. Paul Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 9313 4498 9307 4493 9275 4491 9275
      4476 9287
TIME...MOT...LOC 2332Z 290DEG 36KT 4489 9301 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
392 
WWUS53 KMPX 052339
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Wed Jun 5 2024

MNC037-123-163-052349-
/O.CAN.KMPX.SV.W.0028.000000T0000Z-240606T0000Z/
Dakota MN-Washington MN-Ramsey MN-
639 PM CDT Wed Jun 5 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAKOTA...SOUTHERN
WASHINGTON AND SOUTHEASTERN RAMSEY COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

&&

LAT...LON 4486 9313 4498 9307 4493 9275 4491 9275
      4476 9287
TIME...MOT...LOC 2336Z 291DEG 36KT 4486 9292 

$$

RMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:33 PM CDT, 1 hour 45 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected through early evening. Damaging winds and hail are possible with any stronger storms that develop, mostly along and north of I-94.
  • Breezy northwest winds are expected through the end of the week with gusts of 35-40 MPH possible Thursday.
Area forecast discussion, Jun 5, 4:33 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Wed Jun 5 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected through early
  evening. Damaging winds and hail are possible with any
  stronger storms that develop, mostly along and north of I-94.

- Breezy northwest winds are expected through the end of the
  week with gusts of 35-40 MPH possible Thursday.

&&

.DISCUSSION...
Issued at 433 PM CDT Wed Jun 5 2024

TONIGHT-THURSDAY... Surface analysis this afternoon puts the
cold front responsible for yesterday's active weather over the
central Great Lakes, with a secondary albeit weaker cold front
developing over the Dakota/MN border, and a third also weak cold
front sitting north of the international border. All these
fronts emanate from a large low pressure center over western
Ontario province. Aloft, a fairly potent shortwave from the
western Great Lakes to the mid-Mississippi River valley
continues to drift southeast within northwesterly flow in
advance of a building western CONUS ridge. This shortwave, in
conjunction with enhanced winds going upwards in the atmosphere
along with residual boundary layer moisture (evidenced by low-
mid 50s dew points generally along and north of I-94), is
contributing to scattered convection which could be capable of
a strong/damaging wind gust, hail near to slightly over 1 inch
in diameter, and possibly a few funnel clouds. SPC has
maintained a Marginal Risk for northern/eastern MN and WI. Once
going into dusk and further into the evening hours, any
convection will steadily diminish and shift east. The
complication then becomes persistently strong winds due to a
tightened pressure gradient over MN/WI and subsidence behind the
front bringing down the strong winds from aloft without a
sufficient inversion to cause decoupling overnight and then
continuing into Thursday. Wind gusts of 30 to 40 mph will
continue for the next 24 hours. As the third front pushes
through Thursday night, this will allow winds to diminish and
usher in high pressure that will become the dominant weather
feature through the rest of the forecast period. Temps will run
mild through Thursday night as highs drop from the low to mid
70s today, to the low-mid 60s Thursday, and lows remain in the
50s.

FRIDAY-TUESDAY... Much more tranquil conditions are expected for
the end of this week into the start of next week as high
pressure with modest ridging aloft work in tandem to keep any
frontal systems away from the Midwest. This will promote dry
conditions with mostly clear skies. Wind will also remain fairly
light. Temps are expected to go on a warming trend over the
weekend into next week with highs back in the low-mid 70s
through Monday, then reaching the mid-upper 70s on Tuesday.
Similarly, lows will range from the 50s over the weekend, then
start to nudge to the lower 60s in a few spots early next week.

LOOKING AHEAD... Taking a brief peek at conditions late next
week, above normal temperatures are likely to arrive. Longer
range model high temps look to hit the mid-80s for much of the
area, potentially even the upper 80s in southern MN. As for
precip, POps look to run generally below climatology, thus
making additional rainfall a bit hard to come by, but allowing
much of the area to dry out after multiple rain events recently.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1226 PM CDT Wed Jun 5 2024

A band of virga/elevated showers will move across southern
Minnesota this early afternoon. No visibility impact is
expected with any rain that reaches the ground, but wind gusts
as high as 40 mph are possible at times. Elsewhere across
central MN & western WI, scattered showers and thunderstorms
will develop by mid-afternoon & continue until sunset. Coverage
will be isolated across eastern Minnesota with relatively low
(20-30%) chance of any -TSRA at a given terminal, so will
message this threat in the TAF with a VCTS. Coverage looks to
be more widespread across western Wisconsin, so included a TEMPO
for -TSRA at RNH & EAU. Brief heavy downpours with IFR
visibility are likely with any thunderstorms, & a few storms
will likely contain small hail & sporadic wind gusts around 40
mph. Skies will clear out after sunset, with low-VFR
stratocumulus moving in tomorrow morning. Isolated rain showers
are also possible during the day.

Winds will westerly to west-northwesterly through the period,
with gusts around 30 kts through sunset. Wind speeds weaken
after sunset but some gusts around 20 kts are still likely
overnight. Winds become slightly more northwesterly tomorrow
morning with speeds increasing & gusts up to 30 kts
redeveloping.

KMSP...Isolated showers and thunderstorms are possible this
afternoon, mainly between 2-6 PM. Chances are low for a given
storm to impact the terminal, but brief IFR conditions are
possible with any storms, The strongest storms may also contain
small hail & gusty winds up to 40 mph.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 15G25kts.
SAT...VFR. Wind NW 15G25kts.
SUN...VFR. Wind NW 10G20kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT this evening for Blue Earth-
     Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...None.

&&

DISCUSSION...JPC
AVIATION...ETA
Hazardous weather outlook, Jun 5, 3:32 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Wed Jun 5 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Widely scattered thunderstorms will continue until early tonight
across eastern Minnesota & western Wisconsin. The strongest storms
will be capable of small hail, sporadic wind gusts over 40, &
possible a few funnel clouds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy winds will continue Friday with gusts of 30-40 MPH
expected.

Flooding along area rivers will increase through the week as
heavy rain over the last few days continues to work through
streams and tributaries into the main stem rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 3:14 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Wed Jun 5 2024

MNZ053-063-WIZ014-023-052045-
Washington MN-Chisago MN-Polk WI-St. Croix WI-
314 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHISAGO...
NORTHEASTERN WASHINGTON...NORTH CENTRAL ST. CROIX AND SOUTH CENTRAL
POLK COUNTIES THROUGH 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scandia, or 26 miles southeast of Cambridge, moving southeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Richmond, Scandia, Somerset, Osceola, Star Prairie, Deer Park,
Otisville, East Farmington, Osceola Airport, Huntington, New Richmond
Airport, and William OBrien State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4528 9291 4536 9284 4526 9233 4507 9247
TIME...MOT...LOC 2014Z 292DEG 38KT 4529 9281

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD
Special weather statement, Jun 5, 4:59 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Wed Jun 5 2024

WIZ014-052230-
Polk WI-
459 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN POLK COUNTY THROUGH 530
PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Branstad, or 17 miles southeast of Pine City,
moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Frederic, Luck, Milltown, Wolf Creek, Cushing, Wild River State Park,
and Straight Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 9225 4546 9229 4555 9276 4557 9277
      4556 9281 4557 9288 4562 9289 4564 9288
TIME...MOT...LOC 2159Z 284DEG 44KT 4561 9278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RMD
Local storm report, Jun 5, 5:16 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Non-Tstm Wnd Dmg 2 NE Burnsville         44.78N 93.25W
06/05/2024                   Dakota             MN   Broadcast Media

            Tree fell on building from non-thunderstorm
            wind gust. Nearby I-35W - Burnsville - MP 4
            sensor, recorded gusts between 25-35 mph in
            the 30 mins before damage was reported.
            Reported via X.

&&

BED
Special weather statement, Jun 5, 5:31 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 PM CDT Wed Jun 5 2024

MNZ067>069-052300-
Carver MN-Sibley MN-Scott MN-
531 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SIBLEY...
SOUTHWESTERN SCOTT AND SOUTH CENTRAL CARVER COUNTIES THROUGH 600 PM
CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Isle, or 22 miles southeast of Hutchinson, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belle Plaine, Jordan, Green Isle, Minnesota Valley State Recreation
Area, Mn Valley State Rec Area, and St Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4463 9412 4471 9410 4470 9358 4454 9363
      4454 9377
TIME...MOT...LOC 2231Z 277DEG 38KT 4467 9403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD
Special weather statement, Jun 5, 5:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Wed Jun 5 2024

MNZ065-067-075-052315-
Sibley MN-Renville MN-Nicollet MN-
547 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SIBLEY...
SOUTHEASTERN RENVILLE AND NORTH CENTRAL NICOLLET COUNTIES THROUGH 615
PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairfax, or 18 miles northwest of New Ulm, moving southeast at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winthrop, Fairfax, Gibbon, Lafayette, New Sweden, Klossner, and St
George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 9476 4460 9470 4460 9463 4450 9418
      4430 9435
TIME...MOT...LOC 2247Z 292DEG 40KT 4454 9466

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD
Special weather statement, Jun 5, 6:04 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Wed Jun 5 2024

MNZ063-WIZ023-052330-
Washington MN-St. Croix WI-
604 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES THROUGH 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Afton, or 12 miles northwest of River Falls, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
River Falls, Woodbury, Hudson, Lake Elmo, North Hudson, Bayport,
Afton, Baldwin, Hammond, Roberts, Lakeland, and Lakeland Shores.

This includes Interstate 94 in Wisconsin between mile markers 1 and
20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4486 9237 4492 9292 4501 9291 4501 9235
TIME...MOT...LOC 2303Z 275DEG 43KT 4496 9284

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RMD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:03 PM CDTRiver Flood WarningMPXCarver, Dakota, Hennepin, Scott21 days
Jun 4, 9:07 PM CDTRiver Flood WarningMPXCarver7 days
Jun 5, 3:11 AM CDTWind AdvisoryMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca and 1 more16 hr
Jun 5, 2:47 PM CDTSpecial Weather StatementMPXAnoka28 min
Jun 5, 5:31 PM CDTSpecial Weather StatementMPXCarver29 min
Jun 5, 5:47 PM CDTSpecial Weather StatementMPXNicollet28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.